Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2005, 2:08 PM CDT for Campbell County, McPherson County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2005, 2:08 PM CDT (19:08 UTC)
- Expired
- May 8, 2005, 3:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Campbell County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:37 AM CDT, 10 hours 31 minutes earlier.
Area forecast discussion, May 8, 3:37 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 337 AM CDT SUN MAY 8 2005 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT EVERYTHING IS ON TRACK FOR ANOTHER ROUND OF SEVERE WEATHER IN THE EASTERN FORECAST AREA THIS AFTERNOON. UPPER LOW IS CURRENTLY OVER FAR WESTERN SD WITH DRY SLOT OVER THE FORECAST AREA EXTENDING N INTO SRN ND. ABUNDANT SUNSHINE THIS MORNING WITH 700-500 MB LAPSE RATES OF 7.5-8 C/KM AND DEW POINTS IN THE MID TO UPPER 50S WILL RESULT IN MIXED LAYER CAPES FROM 1000-1900 J/KG ACROSS THE EAST BY 1 PM...WITH MINIMAL CONVECTIVE INHIBITION BY THAT TIME. AS UPPER LOW PUSHES EAST...BEST CHANCE FOR ORGANIZED/SEVERE STORMS WILL BE IN THE EAST WHERE DEEP SHEAR OF AROUND 30KTS AND BROAD SCALE LIFT WILL BE PRESENT. THE TS ACTIVITY WILL LIKELY BEGIN EARLIER THAN YESTERDAY. THUNDERSTORMS WILL CHANGE OVER TO SHOWERS TONIGHT AS THE STACKED LOW DRIFTS EAST ACROSS THE CWA. SHOWERS WILL STILL BE POSSIBLE ON MONDAY WITH TROWAL FEATURE EVIDENT BEHIND LOW...MAINLY IN THE NORTHEAST. COOLED TEMPS A BIT FOR MONDAY AS MAV GUIDANCE SEEMS A LITTLE WARM. THE MET MAY BE TOO COOL HOWEVER. UPPER LEVEL RIDGE WILL MOVE IN MONDAY NIGHT WITH WEAK SURFACE HIGH PRESSURE OVER THE AREA AS WELL. AS RIDGE SHIFTS EAST...MODELS SHOWING MODERATE ISENTROPIC LIFTING OCCURRING IN THE WEST...WITH SURFACE LOW OVER NEB/CO/KS TRIPLE PT. ADDED SLIGHT CHANCE OF TS IN THE WEST ON TUESDAY AFTERNOON...BUT IT MAY BE MORE SHOWERY LIKE THE NAM AND UKMET INDICATE. THE GFS HAS THE WARM AIR MUCH FURTHER NORTH ON TUESDAY AND IS A LITTLE SUSPECT. KEPT CHANCE OF PRECIP IN FOR TUESDAY NIGHT AS ISENTROPIC LIFTING CONTINUES. .LONG TERM...WEDNESDAY THROUGH SATURDAY MEDIUM RANGE MODELS CONTINUE TO ADVERTISE AN ACTIVE WEATHER PATTERN FOR THE EXTENDED PORTION. EXTENDED PERIOD OPENS WITH LARGE H5 LOW OVER DESERT SOUTHWEST WITH TROUGH EXTENDING NORTH TO NEAR MONTANA. SURFACE LOW IS TRAVELING IN SOUTHWEST FLOW AND INTERACTING WITH OLD BOUNDARY LEFT OVER IN THIS COUNTRY. THUNDERSTORMS LOOK LIKE A GOOD BET TO START OF THE WEDNESDAY PORTION. GFS WOULD KEEP UP THIS INTERACTION HOLDING A SURFACE REFLECTION JUST SOUTH OF STATIONARY BOUNDARY AS UPPER LOW WEAKENS AND STARTS TO MOVE EAST. EVEN BY 12Z SATURDAY POSITIVE TILTED H5 TROUGH STILL HANGS BACK OVER FOUR CORNERS AREA ALTHOUGH MUCH WEAKER THAN MID WEEK AND EVENTUALLY MOVES EAST AS PACIFIC RIDGE STARTS PUSHING ONSHORE. TEMPERATURES LOOK COOL BUT REASONABLE SO FEW CHANGES WERE MADE TO EITHER TEMPERATURES OR WEATHER. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/KEEFE
Hazardous weather outlook, May 8, 11:46 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1146 AM CDT SUN MAY 8 2005 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-091007- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 1146 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE AREA AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM. THE MAIN THREATS ASSOCIATED WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SDZ003-004-009-015-016-033>035-045-048-091007- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- WALWORTH- 1146 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST ACROSS SOUTH DAKOTA TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. WHILE AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LIGHTNING WILL BE THE MAIN THREAT WITH THE STORMS TODAY...ACCOMPANIED BY SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS ARE EXPECTED TO GIVE WAY TO SHOWERS ACROSS THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:06 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 56 min |
| May 7, 7:23 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 59 min |
| May 7, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 41 min |
| May 7, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 49 min |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 45 min |
| May 7, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 46 min |
| May 7, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 18 min |
| May 8, 2:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 47 min |
| May 8, 2:48 PM CDT | Tornado Warning | ABR | McPherson | 42 min |
| May 8, 3:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 41 min |
| May 8, 3:36 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 24 min |
| May 8, 4:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 29 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 38 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 46 min |
| May 8, 4:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 45 min |
| May 8, 4:41 PM CDT | Tornado Warning | ABR | Brown | 24 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 33 min |
| May 8, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Day | 63 min |
| May 8, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 40 min |
| May 8, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 8 min |
| May 8, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 36 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 59 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 27 min |
| May 8, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 22 min |
| May 8, 6:02 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.